Rapidly progressive cognitive decline associated with teprotumumab in thyroid eye disease

Thanh Duc Hoang*, Nguyen T. Nguyen, Eva Chou, Mohamed K.M. Shakir

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

26 Scopus citations

Abstract

Teprotumumab (Tepezza), an insulin-like growth factor type 1 receptor antagonist, was approved for treatment of thyroid eye disease in 2020. Teprotumumab is administered intravenously every 3 weeks for a total of eight doses. Common side effects include nausea, diarrhoea, muscle spasms, hearing impairment, dysgeusia, headaches, dry skin, infusion reactions and hyperglycaemia. We report here a 76-year-old man with Graves-related thyroid eye disease who developed a rapidly progressive cognitive decline after receiving four out of eight doses of teprotumumab (cumulative dose 4620 mg). He was admitted for workup and teprotumumab infusions were discontinued. Intravenous glucocorticoids and immunoglobulin were given which showed no improvement in clinical symptoms. He subsequently underwent plasmapheresis with resolution of his symptoms, suggesting a teprotumumab-induced encephalopathy. Further studies involving larger populations and longer durations are needed.

Original languageEnglish
Article numbere242153
JournalBMJ Case Reports
Volume14
Issue number5
DOIs
StatePublished - 10 May 2021
Externally publishedYes

Keywords

  • endocrinology
  • neurology (drugs and medicines)
  • ophthalmology
  • thyroid disease

Fingerprint

Dive into the research topics of 'Rapidly progressive cognitive decline associated with teprotumumab in thyroid eye disease'. Together they form a unique fingerprint.

Cite this